Alert archive / Kansas / Freeze Warnings in 2013
Freeze Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at May 4, 2013, 1:11 PM CDT for 12 counties in Kansas. It took effect at May 5, 2013, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2013, 1:11 PM CDT (18:11 UTC)
- In effect from
- May 5, 2013, 2:00 AM CDT
- Expired
- May 5, 2013, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2249 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
554 WWUS73 KDDC 041811 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 111 PM CDT SAT MAY 4 2013 ...SUB-FREEZING TEMPERATURES ARE HIGHLY LIKELY TONIGHT... .VERY DRY AIR ACROSS WEST CENTRAL KANSAS WILL RAPIDLY COOL AFTER SUNSET. SEVERAL HOURS OF ADDITIONAL CLEAR SKIES WILL ENABLE TEMPERATURES TO FALL TO BELOW 32 DEGREES FROM THE HIGHWAY 23 CORRIDOR, WESTWARD TO COLORADO. KSZ043-044-061>063-074>077-084>086-051300- /O.NEW.KDDC.FZ.W.0005.130505T0700Z-130505T1300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET 111 PM CDT SAT MAY 4 2013 /1211 PM MDT SAT MAY 4 2013/ ...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 8 AM CDT /7 AM MDT/ SUNDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 8 AM CDT /7 AM MDT/ SUNDAY. * TEMPERATURE...MINIMUM TEMPERATURES ARE EXPECTED FROM 28 TO 32 DEGREES. * IMPACTS...TEMPERATURES THIS COLD WILL KILL TENDER VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ RUSSELL
2 follow-up statements
417 WWUS73 KDDC 050956 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT SUN MAY 5 2013 ...SUB-FREEZING TEMPERATURES ARE HIGHLY LIKELY TONIGHT... .CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL TO BELOW 32 DEGREES FROM THE HIGHWAY 23 CORRIDOR...WESTWARD TO COLORADO. KSZ043-044-061>063-074>077-084>086-051300- /O.CON.KDDC.FZ.W.0005.000000T0000Z-130505T1300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET 456 AM CDT SUN MAY 5 2013 /356 AM MDT SUN MAY 5 2013/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/ THIS MORNING... * TEMPERATURE...MINIMUM TEMPERATURES ARE EXPECTED FROM 28 TO 32 DEGREES. * IMPACTS...TEMPERATURES THIS COLD WILL KILL TENDER VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ GERARD
289 WWUS73 KDDC 051230 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 730 AM CDT SUN MAY 5 2013 KSZ043-044-061>063-074>077-084>086-051330- /O.EXP.KDDC.FZ.W.0005.000000T0000Z-130505T1300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET 730 AM CDT SUN MAY 5 2013 /630 AM MDT SUN MAY 5 2013/ ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS MORNING... TEMPERATURES WILL CONTINUE TO INCREASE ABOVE FREEZING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at May 4, 6:00 AM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, May 4, 6:00 AM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 AM CDT SAT MAY 4 2013 ...UPDATE TO AVIATION FOR 12Z TAFS... .SYNOPSIS... ISSUED AT 254 AM CDT SAT MAY 4 2013 THE 00Z UPPER AIR ANALYSIS SHOWED A DEEP ELONGATED UPPER LOW PRESSURE CENTER OVER FAR NORTHWEST ARKANSAS WITH AN UPPER TROUGH EXTENDING FROM THE LOW INTO THE DAKOTAS. THIS NEARLY VERTICALLY STACKED SYSTEM WAS PULLING LOW LEVEL MOISTURE UP INTO THE LOWER OHIO VALLEY FROM THE ATLANTIC AS WELL AS THE EASTERN GULF OF MEXICO. FARTHER WEST...A SHORTWAVE TROUGH EXTENDING FROM SOUTHERN CANADA INTO THE GREAT BASIN WAS STRENGTHENING WITH SIGNS OF A CLOSED LOW DEVELOPING OVER SOUTHERN IDAHO. AT THE SURFACE ACROSS WESTERN KANSAS...TEMPERATURES WERE FALLING INTO THE LOWER 30S AT MANY LOCATIONS UNDER CLEAR SKIES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 254 AM CDT SAT MAY 4 2013 A FREEZE WARNING IS IN EFFECT FOR MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS UNTIL 9AM CDT THIS MORNING. WILL LEAVE THIS AS IS GIVEN CURRENT TEMPERATURES IN THE LOWER 30S IN MANY AREAS AND A ANOTHER 3-4 HOURS OF RADIATIONAL COOLING. THE UPPER LOW OVER ARKANSAS WILL BEGIN TO SLOWLY PULL EASTWARD TODAY AS AN UPPER LEVEL SPEED MAX ROTATES AROUND THE SOUTHERN QUADRANT OF THE LOW. THE NORTHWARD EXTENDING UPPER TROUGH WEAKENS THROUGH THE DAY BUT REMNANTS OF IT WILL LINGER ACROSS THE HIGH PLAINS AS A BAND OF CHANNELED VORTICITY. TO THE EAST OF THIS FEATURE, MOISTURE IN THE LOW TO MID LEVELS WILL BE SPREADING WEST DURING THE DAY AND WILL RESULT IN INCREASING CLOUDINESS OVER CENTRAL KANSAS WHICH SPREADS INTO PARTS OF WESTERN KANSAS TONIGHT. IT APPEARS THAT FAR WESTERN KANSAS SHOULD REMAIN CLOUD FREE THROUGH THE OVERNIGHT HOURS. THE CLOUD COVER WILL HAVE AN IMPACT ON TEMPERATURES TODAY WITH HIGHS ONLY REACHING THE LOW TO MID 50S OVER CENTRAL KANSAS...RANGING UPWARD TO THE LOW TO MID 60S ALONG THE COLORADO BORDER. CLOUD COVER TONIGHT WILL KEEP OVERNIGHT LOWS IN THE LOW TO MID 40S FROM HAYS TO MEDICINE LODGE WITH LOW TO MID 30S EXPECTED OUT ALONG THE COLORADO BORDER WHERE SKIES WILL BE MOSTLY CLEAR. ADDITIONAL FREEZE HEADLINES MAY BE NEEDED AGAIN TONIGHT OVER FAR SOUTHWEST KANSAS IF IT APPEARS TEMPERATURES WILL DROP BELOW FREEZING AGAIN. AT THIS TIME...WILL LET THE NEXT SHIFT TAKE A CLOSER LOOK AT THE POTENTIAL FOR THAT. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 400 AM CDT SAT MAY 4 2013 SUNDAY: SHORTWAVE RIDGING BETWEEN A 500 HPA PRESSURE PERTURBATION TO THE SE AND ANOTHER PRESSURE PERTURBATION ALONG THE WEST COAST WILL LEAD TO A DRY FORECAST ACROSS SW KANSAS. WINDS WILL EVENTUALLY BECOME SOUTHERLY BY DUSK AS A SFC HIGH PRESSURE RIDGE AXIS MOVES EAST. MAXIMUMS ARE FORECAST TO BE IN THE 60S. MONDAY: THE AFOREMENTIONED SOUTHERLY WINDS WILL CONTINUE THRU THE OVERNIGHT PERIOD AND WILL KEEP MINIMUM TEMPERATURES NEAR SEASONAL VALUES FOR MONDAY MORNING - 40S. THE LEE SFC TROF WILL STRENGTHEN THROUGH THE DAY WHICH WILL LEAD TO BREEZY SOUTHERLY WINDS DURING THE AFTERNOON. IN ADDITION, A STRENGTHENING WARM AIR ADVECTION REGIME WILL LEAD TO WARMER MAXIMUM TEMPERATURES - 70S. TUESDAY AND BEYOND: WE WILL START TO SEE PRECIPITATION CHANCES DURING THIS PERIOD. THIS ACTIVITY IN ASSOCIATED WITH THE EVENTUAL PASSAGE OF AN UPPER LEVEL TROF AXIS TO THE WEST. AHEAD OF THIS WAVE, BOUNDARY LAYER MOISTURE WILL INCREASE FROM THE SE. BOTH THE GFS AND ECMWF ARE DIFFERENT WITH THE TIMING AND AMPLITUDE OF THE AFOREMENTIONED SYNOPTIC WAVE. THE ALLBLEND PRECIPITATION PROBABILITIES LOOK VERY HIGH DURING THIS PERIOD AS THE SOLUTION IS PARTIALLY WEIGHING IN FROM THE GFS. THE GFS IS A NOTORIOUS WET MODEL AND TYPICALLY OVER DO QPF SOLUTIONS. THE EC IS OFFERING A DRIER SOLUTION. IN FACT, THE PRECIPITATION PROBABILITY PERCENTAGES (90 PERCENT!) FOR 00Z 12 MAY IS PERFECTLY PIQUANT. WILL NOT DEVIATE FROM THE ALLBLEND SOLUTION FOR NOW AS TRYING TO ASCERTAIN WHICH MODEL IS MORE CORRECT (PROBABLY ECMWF) IS AN EXERCISE IN FUTILITY. IN GENERAL, SHOWERS AND THUNDERSTORMS LOOK POSSIBLE AT SOME POINT DURING THIS TIME FRAME SOMEWHERE ACROSS THE PLAINS. WILL ALSO HAVE TO WATCH OUT FOR SEVERE CONVECTION POTENTIAL, BUT CONFIDENCE IS VERY LOW DUE TO LACK OF CONFIDENCE IN PLACEMENT OF SYNOPTIC AND MESOSCALE BOUNDARIES AND RESULTANT APPROPRIATE BALANCE OF THERMODYNAMICS AND KINEMATICS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 600 AM CDT SAT MAY 4 2013 VFR CIGS EXPECTED THROUGH MOST OF THE TAF PD. MVFR CIGS ARE POSSIBLY LATE TONIGHT IN ASSOCIATION WITH WRAP AROUND STRATUS FROM A LOW PRESSURE SYSTEM TO THE SE. OTHERWISE, NORTHERLY WINDS WILL INCREASE 18-23 KT THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 38 65 43 / 10 10 10 10 GCK 62 35 66 41 / 0 10 10 10 EHA 65 35 67 43 / 0 0 0 10 LBL 64 35 67 42 / 0 0 0 10 HYS 55 40 65 43 / 10 10 10 0 P28 55 44 64 45 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING FOR KSZ030- 031-043>046-061>064-074>078-084>088. && SYNOPSIS...GERARD SHORT TERM...GERARD LONG TERM...SUGDEN AVIATION...SUGDEN
Hazardous weather outlook, May 4, 4:21 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CDT SAT MAY 4 2013 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 421 AM CDT SAT MAY 4 2013 /321 AM MDT SAT MAY 4 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FREEZE WARNING REMAINS IN EFFECT ALONG AND WEST OF A LINE FROM HAYS AND LACROSSE TO DODGE CITY AND ASHLAND UNTIL 9 AM CDT THIS MORNING. SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND CENTRAL KANSAS FROM MONDAY EVENING THROUGH FRIDAY. CLOUD TO GROUND LIGHTNING WILL BE A THREAT FROM ANY THUNDERSTORMS THAT DEVELOP BUT IT IS TOO EARLY TO PINPOINT THE POTENTIAL FOR OTHER TYPES OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:45 PM CDT | Red Flag Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 10 more | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.